Alert archive / Montana / Heavy Snow Warnings in 2007

Heavy Snow Warning 23, NWS Missoula, MT

December 23, 20077 counties in Montana; Idaho County, Idaho

NWS Missoula, MT issued this heavy snow warning at Dec 23, 2007, 1:53 PM MST for 7 counties in Montana; Idaho County, Idaho. It took effect at Dec 23, 2007, 5:00 PM MST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2007, 1:53 PM MST (20:53 UTC)
In effect from
Dec 23, 2007, 5:00 PM MST
Expired
Dec 24, 2007, 2:00 PM MST
In force
21 hr
Issued by
NWS Missoula, MT

Counties Idaho County, ID, Flathead County, MT, Granite County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 32 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2007-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2007-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this heavy snow warning went out at Dec 23, 9:14 AM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Dec 23, 9:14 AM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
914 AM MST SUN DEC 23 2007

.DISCUSSION...LATEST RADAR AND SATELLITE IMAGERY SHOW THAT THE
CURRENT FORECAST PACKAGE IS RIGHT ON TRACK. THOUGH MORNING TEMPS
ARE A GOOD BIT HIGHER THIS MORNING THAN THEY HAVE BEEN
RECENTLY...THINKING THAT THE CURRENT FORECAST HIGH TEMPERATURES
ARE WITHIN ABOUT 2 DEGREES OF WHAT WILL BE OBSERVED THIS
AFTERNOON...EVEN THOUGH THEY ARE CURRENTLY ONLY ABOUT 5 DEGREES
AWAY FROM THEIR FORECASTED HIGH TEMPS. ADVANCING CLOUD
COVER...LIGHT LOW LEVEL WIND FLOW AND WEAK MID LEVEL LAPSE RATES
SHOULD PREVENT TOTAL MIXING IN THE VALLEYS. THEREFORE ONLY
EXPECTING TEMPERATURES TO RISE INTO THE LOWER 30S TODAY IN MOST
VALLEY LOCATIONS.

IN REGARD TO TONIGHTS WATCHES THAT ARE OUT...I AM STRONGLY
CONSIDERING CONVERTING THEM OVER TO SNOW ADVISORIES INSTEAD OF
WARNINGS (EXCEPT AT LOOKOUT PASS.) THE REASON FOR THIS IS THAT SNOW
LEVELS ARE EXPECTED TO RISE TO BE ABOVE IMPACT AREAS BY THIS
EVENING...WHICH IS WHEN THE EVENT BEGINS. SNOW LEVELS ARE NOT
EXPECTED TO FALL DOWN TO IMPACT AREAS UNTIL ABOUT 12Z
MONDAY...WHICH IS AROUND THE MID POINT OF THE EVENT. THE ONLY
POSSIBLE EXCEPTION TO THIS MAY BE LOOKOUT PASS WHERE TEMPS AND WET
BULB TEMPS COULD REMAIN BELOW FREEZING FOR THE ENTIRE EVENT AS A
WARM FRONT STALLS JUST TO THE SOUTH OVER THE NRN CREST OF THE
BITTERROOT MTNS. I MAY END UP GOING FOR A HEAVY SNOW WARNING FOR
LOOKOUT PASS AND A SNOW ADVISORY ELSEWHERE WITH THE AFTERNOON
PACKAGE.

&&

.AVIATION...AREAS OF SNOW AND RAIN WILL OBSCURE MOUNTAINS AND
PEAKS TONIGHT THROUGH MUCH OF MONDAY AS A WINTER WEATHER SYSTEM
MOVES SOUTHEAST ACROSS THE AREA.

&&

.PREV DISCUSSION... /ISSUED 651 AM MST SUN DEC 23 2007/

UPDATE...DID A QUICK UPDATE TO CANCEL SNOW ADVISORIES FOR THE
NORTHERN AND SOUTHERN CLEARWATER MOUNTAINS IN IDAHO. PRECIPITATION HAS
WEAKENED CONSIDERABLY AND THUS ADVISORIES ARE NO LONGER NEEDED.

AVIATION...SNOW SHOWERS WILL CONTINUE TO PRODUCE LOCAL VISIBILITY
CONCERNS ROUGHLY SOUTH AND EAST OF MISSOULA THROUGH MID MORNING.
THE NEXT SYSTEM WILL MOVE OVER THE NORTHERN ROCKIES LATE THIS
AFTERNOON. THE FOCUS FOR SNOW WILL BE OVER NORTH CENTRAL IDAHO
TONIGHT THEN SHIFT TO SOUTHWEST MONTANA AND SOUTHEAST IDAHO
MONDAY. HOWEVER...MOUNTAIN OBSCURATIONS AND AREAS OF WIDESPREAD
SNOW WILL BE OBSERVED THROUGHOUT THE NORTHERN ROCKIES TONIGHT AND
MONDAY.

PREV DISCUSSION... /ISSUED 339 AM MST SUN DEC 23 2007/

DISCUSSION...THE AIR MASS OVER THE NORTHERN ROCKIES WILL SEE SOME
DRYING THIS MORNING AS HIGH PRESSURE BUILDS ALOFT. THIS WILL
CONTINUE TO DIMINISH THE SNOW SHOWER ACTIVITY THAT HAS PERSISTED
ACROSS NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. THE BIG STORY
OF THE SHORT TERM IS THE MOIST SYSTEM ARRIVING OVER NORTHERN IDAHO
AND FAR WESTERN MONTANA THIS EVENING AND THEN SPREADING TO
SOUTHWEST MONTANA AND SOUTHEAST IDAHO THROUGH THE DAY MONDAY. THIS
STILL HAS THE POTENTIAL TO BE A GOOD SNOW PRODUCER OVER NORTHERN
IDAHO AND PRIMARILY THE MOUNTAINS OF FAR WESTERN MONTANA...BUT THE
AMOUNT OF ACCUMULATION IS STILL A TOUGH NUT TO CRACK. THE SURFACE
COLD FRONT WITH THIS SYSTEM WILL MOVE THROUGH MUCH OF THE REGION
JUST PRIOR TO DAYBREAK WITH WARM AIR EXPECTED AHEAD OF THIS
FEATURE. WITH THE ORIENTATION OF THE UPPER LEVEL FEATURE...THIS
WARM AIR ADVECTION COULD BE OVER A PROLONGED PERIOD...HAVING AN
IMPACT NOT ONLY ON SNOW LEVELS BUT ALSO ON THE SNOW TO WATER
RATIOS. THEREFORE THERE COULD BE GOOD PRECIPITATION BUT LESS THAN
IDEAL SNOWFLAKE GROWTH...AND THUS UNDER DOING THE SNOW
ACCUMULATION. ALL THIS LEADS TO THE FACT THAT IT IS STILL TOO
EARLY TO DETERMINE WHETHER THE FAVORED AREAS MENTIONED ABOVE WILL
SEE HEAVY SNOW OR SOMEWHAT LESSER SNOW ADVISORY LEVEL
ACCUMULATIONS. GIVEN THIS UNCERTAINTY...WILL MAINTAIN THE WINTER
STORM WATCH HIGHLIGHTING THE POTENTIAL FOR HEAVY SNOW IN NORTHERN
IDAHO AND THE MAIN PASSES THROUGH THE BITTERROOTS.

THE DEVELOPING SOUTHERLY PRESSURE GRADIENT IN THE WARM AIR PATTERN
AHEAD OF THE COLD FRONT WILL PRODUCE ANOTHER ROUND OF WINDS ON THE
CAMAS PRAIRIE OF IDAHO AND THE SOUTH TO NORTH ORIENTED CANYONS
SOUTH OF THERE. THESE AREAS WILL LIKELY SEE WINDS OF 25 TO 35 MPH
OR SO TONIGHT...THEN DIMINISH AS THE FRONT PASSES IN THE EARLY
MORNING.

PRECIPITATION IS EXPECTED TO GRADUALLY DECREASE CHRISTMAS EVE AS
DRY AND STABLE AIR MOVES OVER THE NORTHERN ROCKIES ALONG WITH A
WEAK RIDGE OF HIGH PRESSURE. A BRIEF PERIOD OF SNOW BANDING COULD
OCCUR IN THE EARLY EVENING...BUT WILL DIMINISH BY CHRISTMAS MORNING
AS THE STABILITY PROFILE BECOMES LESS FAVORABLE ALOFT. DRIER
CONDITIONS WITH CLEARING SKIES OVER THE LARGER VALLEYS WILL
PERSIST INTO CHRISTMAS DAY.

BEYOND TUESDAY...A FAIRLY ACTIVE PATTERN WILL PERSIST THROUGH THE
WEEK WITH INDIVIDUAL SHORTWAVE FEATURES PERIODICALLY BRINGING SNOW
SHOWERS TO THE REGION. TEMPERATURES ARE EXPECTED TO REMAIN AT OR
SLIGHTLY BELOW SEASONAL NORMALS FOR THIS TIME FRAME.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON
     ABOVE 3500 FEET FOR LOWER CLARK FORK REGION.

     WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON
     ABOVE 3500 FEET FOR BITTERROOT/SAPPHIRE MOUNTAINS.

ID...WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON
     ABOVE 3500 FEET FOR NORTHERN CLEARWATER MOUNTAINS-SOUTHERN
     CLEARWATER MOUNTAINS.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
     FOR EASTERN LEMHI COUNTY.

&&

UPDATE...HENRY
PREVIOUS DISCUSSION...WHITMORE/VIA
Hazardous weather outlook, Dec 23, 4:21 AM MST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
421 AM MST SUN DEC 23 2007

IDZ007>009-MTZ001-002-043-232200-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
POTOMAC/SEELEY LAKE REGION-
421 AM MST SUN DEC 23 2007 /321 AM PST SUN DEC 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY

EXPECT A FEW LIGHT SNOW SHOWERS MAINLY THROUGH THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH SATURDAY

A MOIST WEATHER SYSTEM WILL MOVE OVER NORTHERN IDAHO AND NORTHWEST
MONTANA THIS EVENING...THEN SHIFT TO SOUTHERN IDAHO DURING THE DAY
MONDAY. THIS STORM COULD PRODUCE 4 TO 8 INCHES IN THE MOUNTAINS
AND UP TO 4 INCHES IN THE VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 1:53 PM MSTSnow AdvisoryMSOFlathead, Granite, Lincoln, Missoula, Ravalli, Sanders27 hr

Nearby

Heavy Snow Warnings in Montana, 2007Heavy Snow Warnings in Idaho, 2007Every heavy snow warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.